Alert archive / Minnesota / Flash Flood Watches in 2019

Flash Flood Watch 1, NWS Twin Cities, MN

July 1, 201919 counties in Minnesota; Pepin County, Pierce County, Wisconsin

NWS Twin Cities, MN issued this flash flood watch at Jul 1, 2019, 1:56 AM CDT for 19 counties in Minnesota; Pepin County, Pierce County, Wisconsin. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jul 1, 2019, 1:56 AM CDT (06:56 UTC)
Expired
Jul 1, 2019, 9:01 AM CDT
In force
7 hr
Issued by
NWS Twin Cities, MN
Flood severity
None
All 21 counties

Blue Earth County, MN, Brown County, MN, Carver County, MN, Chippewa County, MN, Dakota County, MN, Freeborn County, MN, Goodhue County, MN, Lac qui Parle County, MN, Le Sueur County, MN, McLeod County, MN, Nicollet County, MN, Redwood County, MN, Renville County, MN, Rice County, MN, Scott County, MN, Sibley County, MN, Steele County, MN, Waseca County, MN, Yellow Medicine County, MN, Pepin County, WI, Pierce County, WI

The radar

The Minneapolis radar (KMPX), 54 km from the middle of the area, began a volume at 06:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 6.9 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2019-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2019-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-679 J/kg
Mixed-layer LCL
1770 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

115 
WGUS63 KMPX 010656
FFAMPX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Twin Cities/Chanhassen MN
156 AM CDT Mon Jul 1 2019

...HEAVY RAIN CONTINUES OVERNIGHT...

Thunderstorms capable of producing heavy rain are expected to
continue through the night from western Minnesota into southeast
Minnesota and west-central Wisconsin. Areas of 2-4 inches of rain
have already fallen from thunderstorms earlier today and tonight across
this area. Thunderstorms training over the same areas could 
produce another 2-4 inches of rain in a short period of time,
leading to flash flooding.

MNZ054-056-064>070-073>078-083>085-093-WIZ024-026-011500-
/O.NEW.KMPX.FF.A.0001.190701T0656Z-190701T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lac Qui Parle-Chippewa-Yellow Medicine-Renville-McLeod-Sibley-
Carver-Scott-Dakota-Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-
Blue Earth-Waseca-Steele-Freeborn-Pierce-Pepin-
Including the cities of Madison, Montevideo, Granite Falls, 
Olivia, Hutchinson, Gaylord, Chaska, Shakopee, Hastings, 
Redwood Falls, New Ulm, St Peter, Le Sueur, Faribault, Red Wing, 
Mankato, Waseca, Owatonna, Albert Lea, River Falls, Prescott, 
and Durand
156 AM CDT Mon Jul 1 2019

...FLASH FLOOD WATCH IN EFFECT UNTIL NOON CDT TODAY...

The National Weather Service in Twin Cities/Chanhassen has issued
a

* Flash Flood Watch for portions of Minnesota and west central 
  Wisconsin, including the following areas, in Minnesota, Blue 
  Earth, Brown, Carver, Chippewa, Dakota, Freeborn, Goodhue, Lac 
  Qui Parle, Le Sueur, McLeod, Nicollet, Redwood, Renville, 
  Rice, Scott, Sibley, Steele, Waseca, and Yellow Medicine. In 
  west central Wisconsin, Pepin and Pierce. 

* Until noon CDT today

* Heavy rain from thunderstorms training over the same areas.
  Additional localized amounts of 2-4 inches are possible.

* Flash flooding is possible along area streams, as well as in
  urban and low-lying areas. Flooding at night is especially
  dangerous, particularly to those in automobiles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
1 follow-up statement
878 
WGUS63 KMPX 011401
FFAMPX

Flood Watch
National Weather Service Twin Cities/Chanhassen MN
901 AM CDT Mon Jul 1 2019

MNZ054-056-064>070-073>078-083>085-093-WIZ024-026-011515-
/O.CAN.KMPX.FF.A.0001.000000T0000Z-190701T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lac Qui Parle-Chippewa-Yellow Medicine-Renville-McLeod-Sibley-
Carver-Scott-Dakota-Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-
Blue Earth-Waseca-Steele-Freeborn-Pierce-Pepin-
Including the cities of Madison, Montevideo, Granite Falls, 
Olivia, Hutchinson, Gaylord, Chaska, Shakopee, Hastings, 
Redwood Falls, New Ulm, St Peter, Le Sueur, Faribault, Red Wing, 
Mankato, Waseca, Owatonna, Albert Lea, River Falls, Prescott, 
and Durand
901 AM CDT Mon Jul 1 2019

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of Minnesota and west central
Wisconsin has been cancelled. 

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this flash flood watch went out at Jul 1, 1:36 AM CDT, 20 minutes earlier.

Area forecast discussion, Jul 1, 1:36 AM CDT, 20 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
136 AM CDT Mon Jul 1 2019

.UPDATE...
Issued at 133 AM CDT Mon Jul 1 2019

Updated to include 06z aviation discussion below.

&&

.SHORT TERM...(This evening through Monday night)
Issued at 247 PM CDT Sun Jun 30 2019

The convective complex of showers and thunderstorms stabilized at
least the central/eastern portion of the forecast area, but will
be keeping a close eye on storms that develop over west/south
central MN this afternoon and evening given the high instability
that remains there.

Tonight we expect a more concentrated area of storms to move into
west/central MN from South Dakota, as a mid-level shortwave
intersects the quasi-stationary frontal boundary. The primary
threat will transition to heavy rain as strong low-level moisture
transport noses into the area and storms potentially train along
the boundary. Given precipitable water values and progged QPF, it
appears that a 2-4 inch band of rain is possible somewhere in
central MN. However, at this point do not have enough confidence
on where that would setup so have held off on a flash/flood watch
for now.

On Monday shower and thunderstorm chances will continue with the
stalled front over southern MN and continued ripples passing the
westerly mid-level flow regime. The threat for strong/severe
storms will still exist from southern MN into west central WI,
particularly with afternoon/evening destabilization in the warm
sector.

.LONG TERM...(Tuesday through Sunday)
Issued at 247 PM CDT Sun Jun 30 2019

Few changes were made in the long term forecast period. On
Tuesday, the front finally shifts south into Iowa as a weak cold
front pushes south from Canada. Shower and thunderstorms would be
more scattered in nature, but can't be ruled out given the
continued presence of weak mid-level impulses.

Wednesday through Friday could end up being active with showers
and thunderstorms, given progs of another frontal passage and
several shortwaves. Spatial/temporal confidence is low, however.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 133 AM CDT Mon Jul 1 2019

Convective complex moving through southern MN is making for a
difficult initialization to the TAFs plus re-development over
eastern SD into southwestern MN may play a role in how the
forecast goes for the rest of today. Tried to highlight the best
times for convection this morning but overall the trend is to have
convection weaken thru daybreak then redevelopment looks likely
late this afternoon into this evening. Timing/location is a bit
problematic. Wind directions are also tricky due to outflow
boundary development.

KMSP...Little more can be added at this point due to strong
uncertainty of timing/placement of convection later today and
tonight.

/OUTLOOK FOR KMSP/
Tue-Thu...VFR. Chc MVFR/TSRA. Winds LGT and VRB.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Flash Flood Watch until 10 AM CDT this morning for MNZ048>052-
     054>062-064>066-068-073.

&&

UPDATE...JPC
SHORT TERM...LS
LONG TERM...LS
AVIATION...JPC
Hazardous weather outlook, Jun 30, 4:13 PM CDT, 9 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
413 PM CDT Sun Jun 30 2019

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
012115-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
413 PM CDT Sun Jun 30 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Tonight

There is a Slight Risk for severe thunderstorms. Damaging winds
will be the main hazard. In addition, some thunderstorms may
produce heavy rain which could produce localized flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Periods of thunderstorms are expected for much of next week with
some severe weather possible.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this evening.

In the hours before

Special weather statement, Jul 1, 12:22 AM CDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1222 AM CDT Mon Jul 1 2019

MNZ062-063-070-076>078-084-085-WIZ023-024-010600-
Steele-Washington-Le
Sueur-Waseca-Dakota-Rice-Goodhue-Ramsey-Pierce-St. Croix-
1222 AM CDT Mon Jul 1 2019

...A LINE OF STORMS WILL AFFECT DAKOTA...SOUTHEASTERN LE SUEUR...
NORTHERN STEELE...WESTERN GOODHUE...RICE...NORTHERN WASECA...
WASHINGTON...RAMSEY...WESTERN PIERCE AND WESTERN ST. CROIX
COUNTIES...

At 1222 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Minneapolis to near Apple Valley to
near Farmington to near Janesville. Movement was east at 55 mph.

Winds in excess of 40 mph are possible with these storms.

These storms will be near...
  Lakeville, Apple Valley, Roseville, Rosemount and New Brighton
  around 1225 AM CDT.
  St. Paul, South St. Paul, West St. Paul, Vadnais Heights and
  Mendota Heights around 1230 AM CDT.
  Maplewood, Oakdale, White Bear Lake and Morristown around 1235 AM
  CDT.
  Woodbury, Hastings and Mahtomedi around 1240 AM CDT.
  Stillwater, Lake Elmo, Prescott, Bayport and Afton around 1245 AM
  CDT.
  Owatonna, Hudson, North Hudson and Welch around 1250 AM CDT.
  Red Wing and Somerset around 1255 AM CDT.
  New Richmond, Ellsworth, Kenyon and Roberts around 100 AM CDT.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4405 9377 4455 9334 4455 9328 4480 9328
      4488 9318 4508 9322 4517 9254 4475 9244
      4465 9245 4420 9287 4419 9305 4403 9305
TIME...MOT...LOC 0522Z 266DEG 46KT 4500 9324 4472 9317 4463 9318 4412
9365

BORGHOFF
Local storm report, Jul 1, 1:37 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
137 AM CDT MON JUL 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 PM     TSTM WND DMG     4 SW CARVER             44.72N 93.67W
06/30/2019                   CARVER             MN   911 CALL CENTER

            TREES DOWN OVER CR 50.

1145 PM     TSTM WND DMG     NORWOOD/YOUNG AMERICA   44.78N 93.92W
06/30/2019                   CARVER             MN   911 CALL CENTER

            TREE DOWN ON A VEHICLE.

&&

BORGHOFF
Local storm report, Jul 1, 1:38 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
138 AM CDT MON JUL 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1133 PM     TSTM WND DMG     ARLINGTON               44.61N 94.08W
06/30/2019                   SIBLEY             MN   LAW ENFORCEMENT

            TREE FELL ON POWERLINES ON MEADOWBROOK LANE,
            POWER OUTAGES REPORTED IN TOWN. TIME
            ESTIMATED FROM RADAR.

&&
Local storm report, Jul 1, 1:42 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
142 AM CDT MON JUL 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1138 PM     TSTM WND DMG     LESTER PRAIRIE          44.88N 94.04W
06/30/2019                   MCLEOD             MN   911 CALL CENTER

            TWO FOOT DIAMETER TREE DOWN.

&&
Local storm report, Jul 1, 1:43 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
143 AM CDT MON JUL 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     TSTM WND DMG     GLENCOE                 44.77N 94.15W
06/30/2019                   MCLEOD             MN   911 CALL CENTER

            NUMEROUS TREES DOWN ON HOUSES AND VEHICLES.
            POWER LINES DOWN.

&&

BORGHOFF
Local storm report, Jul 1, 1:46 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
146 AM CDT MON JUL 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 PM     TSTM WND DMG     ARLINGTON               44.61N 94.08W
06/30/2019                   SIBLEY             MN   911 CALL CENTER

            LARGE TREE BRANCHES DOWN.

&&

BORGHOFF

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 7:58 PM CDTSevere Thunderstorm WarningMPXRedwood, Renville, Yellow Medicine31 min
Jun 30, 10:17 PM CDTSpecial Weather StatementMPXRedwood, Renville43 min
Jun 30, 10:29 PM CDTSevere Thunderstorm WarningMPXRedwood, Renville46 min
Jun 30, 10:50 PM CDTSevere Thunderstorm WarningMPXBrown, McLeod, Nicollet, Renville, Sibley40 min
Jun 30, 10:56 PM CDTTornado WarningMPXMcLeod, Renville, Sibley34 min
Jun 30, 11:29 PM CDTSevere Thunderstorm WarningMPXCarver, McLeod, Sibley46 min
Jun 30, 11:54 PM CDTSevere Thunderstorm WarningMPXHennepin, Scott32 min
Jul 1, 12:22 AM CDTSpecial Weather StatementMPXDakota, Goodhue, Ramsey, Rice, Washington38 min
Jul 1, 12:42 AM CDTSevere Thunderstorm WarningMPXDakota, Goodhue33 min
Jul 1, 2:10 AM CDTSpecial Weather StatementMPXRenville, Yellow Medicine3 hr
Jul 1, 2:42 AM CDTSevere Thunderstorm WarningMPXRedwood, Renville, Yellow Medicine33 min
Jul 1, 3:55 AM CDTSpecial Weather StatementMPXBrown, Nicollet, Sibley50 min
Jul 1, 4:37 AM CDTFlash Flood WarningMPXRedwood, Renville, Yellow Medicine3 hr
Jul 1, 6:56 AM CDTSpecial Weather StatementMPXMorrison2 hr
Jul 1, 7:01 AM CDTRiver Flood WarningMPXRenville24 days
Jul 1, 7:31 AM CDTAreal Flood WarningMPXBrown, Redwood, Renville, Sibley, Yellow Medicine9 hr
Jul 1, 9:41 AM CDTRiver Flood WarningMPXBrown7 days
Jul 1, 9:41 AM CDTRiver Flood WarningMPXBrown6 days
Jul 1, 9:41 AM CDTRiver Flood WarningMPXChippewa, Lac qui Parle, Yellow Medicine24 days
Jul 1, 9:41 AM CDTRiver Flood WarningMPXRedwood21 days
Jul 1, 1:34 PM CDTFlash Flood WatchMPXBlue Earth, Brown, Dakota, Faribault, Freeborn, Goodhue and 11 more7 hr
Jul 1, 3:27 PM CDTSevere Thunderstorm WarningMPXWatonwan50 min
Jul 1, 3:30 PM CDTSpecial Weather StatementMPXWaseca30 min
Jul 1, 3:36 PM CDTSevere Thunderstorm WarningMPXFaribault, Freeborn54 min
Jul 1, 4:09 PM CDTTornado WarningMPXFreeborn36 min
Jul 1, 4:16 PM CDTSpecial Weather StatementMPXBlue Earth, Martin29 min
Jul 1, 4:21 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Nicollet39 min
Jul 1, 4:45 PM CDTTornado WarningMPXFreeborn45 min
Jul 1, 5:04 PM CDTSevere Thunderstorm WarningMPXFaribault, Freeborn, Steele, Waseca45 min

Nearby

Flash Flood Watches in Minnesota, 2019Flash Flood Watches in Wisconsin, 2019Every flash flood watch in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.